The full details of what happened at Soin remain unclear, including the specifics of an apparent incident involving the hospital's staff.
Reichert said that once fire department personnel arrived at the hospital "it was determined that we needed to ramp up our decontamination process." He said an additional six firefighters were decontaminated using showers.
Reichert also referenced something that "happened with Soin Hospital and Soin Hospital staff," but neither he nor other city officials would elaborate.
"We were advised that there were some issues at the hospital, but I don't think anyone up here is at liberty to speak for Soin," Bennington said. However, the police captain added, "If we can get evidence to prove that she (the overdose patient) willfully overdosed, potentially those charges could carry over to the hospital."
Elizabeth Long, a spokeswoman for Kettering Health Network, declined multiple requests for comment.
By phone before a news conference, Fairborn City Manager Rob Anderson said he believed several employees at Soin were impacted. He retracted his statement at the news conference and said the incident was still under investigation.
"I don't want to speak for the captain, but we'll follow up with our normal protocols, assign a detective to investigate this, talk to witnesses like normal police work, and file whatever charges we feel are appropriate," Anderson said.
"I was under the maybe false impression that someone at the hospital was affected by this, when in fact we've not confirmed that," Anderson said with an apology.
"Certainly we will look into it and confirm it if it happened," he said.
Ohio Attorney General Mike DeWine feared just such an incident in July 2016 and issued two bulletins within a week warning agencies to take precautions against coming into contact with drugs, including foregoing field testing of evidence.
One of DeWine's alerts was for the drug carfentanil, used to sedate elephants and other large animals. A small quantity of these powerful drugs absorbed through the skin or inhaled by a human can lead to overdose and death.
An eastern Ohio police officer was revived with four doses of Narcan after he accidentally came into contact with suspected fentanyl during a traffic stop and overdosed in May.
Said Chief Reichert: "None of our guys and gals think when they come to work that they may die of a drug overdose."
(c)2017 Dayton Daily News (Dayton, Ohio)
Visit the Dayton Daily News (Dayton, Ohio) at www.daytondailynews.com
Distributed by Tribune Content Agency, LLC.